Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 35, NWS Denver/Boulder, CO

May 29, 2016Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2016, 8:26 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 8:26 PM MDT (02:26 UTC)
Expired
May 29, 2016, 9:15 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 163 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

402 
WUUS55 KBOU 300226
SVRBOU
COC095-115-300315-
/O.NEW.KBOU.SV.W.0035.160530T0226Z-160530T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
826 PM MDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
  SEDGWICK COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 915 PM MDT

* AT 825 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
  NORTHWEST OF MARKS BUTTE...OR 17 MILES SOUTH OF CHAPPELL...MOVING
  SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OVID...SEDGWICK...MARKS BUTTE...SIXTEEN-MILE CORNER AND AMHERST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4057 10216 4078 10264 4097 10265 4096 10205
      4073 10205
TIME...MOT...LOC 0225Z 299DEG 27KT 4085 10258 

HAIL...1.00IN
WIND...60MPH

$$

GIMMESTAD
2 follow-up statements
496 
WWUS55 KBOU 300247
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
847 PM MDT SUN MAY 29 2016

COC095-115-300315-
/O.CON.KBOU.SV.W.0035.000000T0000Z-160530T0315Z/
PHILLIPS CO-SEDGWICK CO-
847 PM MDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTHEASTERN PHILLIPS AND SOUTHERN SEDGWICK COUNTIES...

AT 847 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARKS BUTTE...
OR 16 MILES NORTHWEST OF HOLYOKE...MOVING SOUTHEAST AT 20 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SIXTEEN-MILE CORNER...MARKS BUTTE AND AMHERST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4077 10262 4093 10247 4093 10205 4073 10205
      4057 10216
TIME...MOT...LOC 0247Z 307DEG 18KT 4078 10248 

HAIL...1.25IN
WIND...60MPH

$$

GIMMESTAD
588 
WWUS55 KBOU 300319
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
919 PM MDT SUN MAY 29 2016

COC095-115-300326-
/O.EXP.KBOU.SV.W.0035.000000T0000Z-160530T0315Z/
PHILLIPS CO-SEDGWICK CO-
919 PM MDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS AND
SOUTHERN SEDGWICK COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING WAS MOVING SOUTHEAST INTO
NORTHERN PHILLIPS COUNTY AND HAD WEAKENED SLIGHTLY...THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE. 

HAIL UP TO ONE HALF INCH IN DIAMETER WAS REPORTED COVERING THE
GROUND 5 MILES SOUTH OF SEDGWICK AT 850 PM.

HAIL UP TO NICKEL SIZE...WIND GUSTS TO 50 MPH...AND TORRENTIAL RAIN
ARE STILL POSSIBLE WITH THIS STORM AS IT MOVES ACROSS PHILLIPS AND
SOUTHEAST SEDGWICK COUNTIES OVER THE NEXT HOUR.

LAT...LON 4077 10262 4093 10247 4093 10205 4073 10205
      4057 10216
TIME...MOT...LOC 0315Z 299DEG 27KT 4078 10248 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 PM MDT, 5 hours 26 minutes earlier.

Area forecast discussion, May 29, 3:00 PM MDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT SUN MAY 29 2016

.SHORT TERM...(This evening through Monday)
Issued at 223 PM MDT Sun May 29 2016

Isolated to scattered thunderstorm coverage across the cwa through
early this evening. The latest HRRR generally shows weak to
moderate strength storms...with sfc based capes around 500 j/kg
along the Urban Corridor...maybe some higher capes closer to 1000
j/kg across the northeast plains. no severe expected...but a few
storms could produce small hail and wind gusts to 45 mph
east/southeast of Denver. On Monday...should have better pcpn/tstm
coverage in the mountains ahead of a trough axis that stretches fm
western Wyoming into western AZ. NAM12 forecast soundings for
Denver in the 600-800 j/kg range with 1400 j/kg at Akron. Overall
shear not very strong so chance of severe will be low...maybe some
strong wind gusts to 60 mph with inverted v profile present.
Temperatures on Monday similar to today.

.LONG TERM...(Monday night through Sunday)
Issued at 223 PM MDT Sun May 29 2016

Models have weak southwesterly flow aloft Monday night into mid
day Tuesday before an upper trough pushes across the CWA. The flow
aloft is west-northwesterly by Tuesday evening. On Wednesday, weak
northwesterly flow aloft cover the forecast area. There is weak QG
upward motion for the forecast area Monday night into Tuesday
afternoon, then weak downward motion is in place through Wednesday
night. The low level pressure and wind fields show a cold front
with north-northeasterly flow behind it from 06z to 09z Monday
night. After that, east or northeasterly low levels winds are
progged for the CWA all of Tuesday and Tuesday night.
Southeasterlies are progged on Wednesday...with northern drainage
patterns Wednesday night. There is pretty good moisture over the
CWA through midnight Tuesday, then moisture decreases
significantly. There is some CAPE over the CWA Monday evening,
mostly under 1000 j/kg. On Tuesday and Tuesday evening, the only
CAPE is over the mountains and foothills. The same goes for
Wednesday, with a little bit over the adjacent plains. The lapse
rates are pretty steep during the later day periods over the
mountains and foothills for sure. The plains are pretty stable on
Tuesday with a cooler low level airmass in place. For pops,
20-50%s will do Monday evening. For Tuesday, 30-50%s are good for
all but the eastern half of the plains that look too stable. On
Wednesday, 10-30%s look good for mostly the mountains and
foothills. For temperatures, Tuesday's highs are 3-8 C cooler than
Monday's. Wedensday's highs are 1-3 C warmer than Tuesday. For the
later days, Thursday through Sunday, upper ridging will dominate
through the period with weak flow aloft. Moisture will be lacking
on the plains. There will be minor pops for mostly the high
country with temperatures a bit above normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 223 PM MDT Sun May 29 2016

The main area of thunderstorm is moving to the south and east of
Denver this afternoon...but outflow boundaries generated by these
cells may still produce an isolated tstm or two in the Denver area
until 01z. east/southeasterly winds primarily through this evening
before drainage winds kick in late this evening. overall vfr
conditions over the next 24 hrs. Conditions on Monday similar to
today...but more moisture in the mid levels could amount to
stronger outflow winds fm any tstms that develop in the afternoon.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Cooper
LONG TERM...RJK
AVIATION...Cooper
Hazardous weather outlook, May 29, 10:55 AM MDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1055 AM MDT SUN MAY 29 2016

COZ030>051-300500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1055 AM MDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
THE FOOTHILLS AND PALMER DIVIDE TO THE SOUTHWEST AND WEST OF THE
DENVER AREA BY EARLY AFTERNOON AND THEN MOVE ACROSS THE DENVER
METRO AREA AND EAST CENTRAL PLAINS OF COLORADO THROUGH REST OF
THE AFTERNOON. ANOTHER AREA OF THUNDERSTORMS WILL BE POSSIBLE
OVER LARIMER AND WELD COUNTIES BY 3 PM. ISOLATED THUNDERSTORMS
WILL PROPAGATE ACROSS THE REMAINDER OF NORTHEAST COLORADO THROUGH
THE LATER AFTERNOON AND EARLY EVENING HOURS.

A FEW OF THE STRONGER STORMS COULD PRODUCE BRIEF MODERATE TO
HEAVY RAIN...FROM A TENTH TO A QUARTER OF AN INCH OF RAINFALL IN
30 MINUTES...SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MUCH OF THE
OUTLOOK AREA ON MONDAY...MONDAY NIGHT AND TUESDAY. A FEW STORMS
ON THE PLAIN ROUGHLY EAST OF A FORT MORGAN-TO-LIMON LINE COULD
PRODUCE HAIL AND STRONG GUSTY WINDS LATE ON MONDAY. THUNDERSTORM
CHANCES WILL LIKELY DECREASE ON TUESDAY DUE TO COOLER
TEMPERATURES AND GREATER CLOUD COVER BEHIND A COLD FRONT. DRY AND
WARMER CONDITIONS SHOULD THEN RETURN TO THE AREA LATER IN THE WEEK
WITH A STRONG HIGH PRESSURE RIDGE BUILDING IN FROM THE GREAT
BASIN.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOP/KOOP

In the hours before

Special weather statement, May 29, 7:55 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
755 PM MDT SUN MAY 29 2016

COZ049-300245-
WASHINGTON COUNTY CO-
755 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 845 PM MDT...

AT 754 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF BURDETT...OR 15 MILES NORTHEAST OF AKRON...MOVING
EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONE STAR AND BURDETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4035 10280 4008 10279 4025 10315 4043 10313
      4044 10278 4035 10278
TIME...MOT...LOC 0154Z 274DEG 9KT 4033 10302

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:55 PM MDTSpecial Weather StatementBOUWashington50 min
May 29, 9:13 PM MDTSpecial Weather StatementBOUPhillips62 min
May 30, 12:49 PM MDTSpecial Weather StatementBOUWeld41 min
May 30, 1:10 PM MDTSpecial Weather StatementBOUDenver35 min
May 30, 2:11 PM MDTTornado WarningBOULogan34 min
May 30, 3:38 PM MDTSpecial Weather StatementBOULogan22 min
May 30, 4:03 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.